Heat, Vernon
- When
- July 25, 3:00 PM CST
- Where
- Vernon forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.851, -94.342 (the zone’s center; the record gives no point)
A 15 year old male was riding his bike during the afternoon. He collapsed and die of heat stroke in Nevada.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SGF wrote it up.
A 15 year old male was riding his bike during the afternoon. He collapsed and die of heat stroke in Nevada.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Jul 25, 1:00 PM CST, 2 hours earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 200 PM CDT THU JUL 25 2002 MAIN FOCUS THIS PERIOD WILL BE WITH EXCESSIVE HEAT OVER THE NEXT FEW DAYS. OUTFLOW TO THE NORTH FROM MCS REMNANTS HAS THUS FAR BEHAVED ITSELF AND CURRENT DRY FORECAST LOOKS OK. DECENT CAP IN PLACE WITH 700 TEMPS AT SOUNDING TIME THIS MORNING AT +11 DEGREES C. SURFACE DEWPOINTS WERE RANGING FROM THE UPPER 60S TO MID 70S...WITH LAPS CAPES OF 2000 TO 2300 J/KG. ETA MODEL REPLACED TODAY WITH A BACKUP MODEL AND 850 TEMPERATURE DIFFERENCE WERE SOME 5 DEGREES COOLER THAN THE 00Z ETA RUN YESTERDAY. NO AVN TO WORK WITH. MOS NUMBERS LOOKED OK FROM THE INTERNET...AND LOOK SIMILAR TO PREVIOUS DAYS RUNS. FLAT RIDGE LOOKS TO CONTINUE FOR NEXT COUPLE OF DAYS OVER THE CWA WITH MAIN SURFACE FRONT REMAINING TO THE NORTH AND WEST OF THE AREA...AND MAIN UPPER LEVEL FEATURES SLIDING ACROSS THE NORTHERN PLAINS AND UPPER MISSISSIPPI VALLEY REGIONS. FRIDAY APPEARS TO BE THE HOTTEST OF THE DAYS AND WILL BE ISSUING A HEAT ADVISORY FOR AREAS GENERALLY NORTH AND WEST OF A JOPLIN TO ROLLA LINE. (SEE WWA GRAPHIC). BACKUP MODEL SHOWS LOWERING 1000-850 THICKNESS VALUES FOR SATURDAY WHICH IS ALSO SHOWN IN LOWER HIGHS FOR SATURDAY IN ALL OF THE MOS GUIDANCE VALUES. HAVE SHAVED SEVERAL DEGREES OFF OF CURRENT RUNNING HIGHS...BUT HAVE STILL KEPT ABOVE MOS NUMBERS. COLD FRONT FINALLY MAKES PROGRESS TO THE SOUTH AND INTO THE AREA ON MONDAY AND STALLS OUT OVER SOUTHERN MISSOURI ON TUESDAY. WILL KEEP THUNDERSTORM CHANCES IN MONDAY AND TUESDAY. BUILDING RIDGE OUT WEST WILL AMPLIFY FLOW AND HELP TO PUSH FRONT THROUGH THE AREA TUESDAY NIGHT...WITH CLEARING EXPECTED FOR WEDNESDAY AND THURSDAY. PRELIMINARY GRIDS HAVE BEEN SENT. FCSTID = 5 SGF 73 94 74 93 / 10 10 10 10 JLN 77 99 77 96 / 10 10 10 10 UNO 69 94 72 93 / 10 10 10 10 VIH 72 95 73 93 / 10 10 10 10 AIZ 73 95 74 93 / 10 10 10 10 .SGF... MO...HEAT ADVISORY FOR FRIDAY FOR ZONES MOZ055>058...MOZ066>071... MOZ077>081...MOZ088>089. KS...HEAT ADVISORY FOR FRIDAY FOR ZONES KSZ073...KSZ097...KSZ101. LINDENBERG
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-261100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 100 PM CDT THU JUL 25 2002 ...HEAT INDICES OVER 100 EXPECTED FOR FRIDAY... * HAZARDOUS WEATHER OUTLOOK THROUGH TONIGHT... HEAT INDICES OVER 100. * AREAS AFFECTED AND TIMING... MAINLY AREAS NORTH AND WEST OF A JOPLIN TO WARSAW LINE THIS AFTERNOON. * EXTENDED OUTLOOK THROUGH NEXT THURSDAY... TEMPERATURES WILL RISE INTO THE MID TO UPPER 90S ON FRIDAY WITH HEAT INDICES FROM 100 TO 108 EXPECTED. THE WARM AND HUMID CONDITIONS WILL LAST THROUGH THE WEEKEND BEFORE A COLD FRONT MOVES INTO THE AREA ON MONDAY. THIS FRONT WILL PROVIDE THE AREA WITH RELIEF FROM THE HEAT WITH CHANCES FOR PRECIPITATION MONDAY AND TUESDAY. * ADDITIONAL INFORMATION... IF YOU PLAN TO BE OUTSIDE...AVOID PROLONGED EXPOSURE TO THE HEAT AND ALSO AVOID STRENUOUS PHYSICAL ACTIVITY. YOUR BODY CAN LOSE UP TO A GALLON OF WATER AN HOUR THROUGH PERSPIRATION. DRINK PLENTY OF WATER TO AVOID DEHYDRATION. ALCOHOLIC AND CAFFEINATED BEVERAGES CAN INCREASE THE RATE OF WATER LOSS IN YOUR BODY...INCREASING THE RISK OF HEAT EXHAUSTION OR STROKE. WEAR LIGHTWEIGHT...LIGHT COLORED AND LOOSE FITTING CLOTHING. WEAR A HAT TO SHIELD YOURSELF FROM THE SUN. THE EXCESSIVE HEAT AND HUMIDITY CAN MAKE A DANGEROUS COMBINATION FOR INDIVIDUALS IF PROPER PRECAUTIONS ARE NOT TAKEN. EXCESSIVE HEAT KILLS PEOPLE BY TAXING THE HUMAN BODY BEYOND ITS ABILITIES TO COOL ITSELF. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION STATIONS...OR YOUR CABLE TELEVISION PROVIDER FOR THE LATEST INFORMATION CONCERNING THIS EXCESSIVE HEAT EVENT. LINDENBERG
The national radar mosaic for the moment the first event began.
1 heat. Local standard time, as filed.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Heat, Vernon | 2002-07-25 | 15 | Male | Outside/Open Areas | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2002Every state in 2002This day in weather historyWarnings in Missouri, July 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5306776.